Error Estimates for a Semidiscrete Finite Element Method for Fractional Order Parabolic Equations

Bangti Jin, Raytcho Lazarov, Zhi Zhou

Research output: Contribution to journalArticlepeer-review

246 Scopus citations


We consider the initial boundary value problem for a homogeneous time-fractional diffusion equation with an initial condition ν(x) and a homogeneous Dirichlet boundary condition in a bounded convex polygonal domain Ω. We study two semidiscrete approximation schemes, i.e., the Galerkin finite element method (FEM) and lumped mass Galerkin FEM, using piecewise linear functions. We establish almost optimal with respect to the data regularity error estimates, including the cases of smooth and nonsmooth initial data, i.e., ν ∈ H2(Ω) ∩ H0 1(Ω) and ν ∈ L2(Ω). For the lumped mass method, the optimal L2-norm error estimate is valid only under an additional assumption on the mesh, which in two dimensions is known to be satisfied for symmetric meshes. Finally, we present some numerical results that give insight into the reliability of the theoretical study. © 2013 Society for Industrial and Applied Mathematics.
Original languageEnglish (US)
Pages (from-to)445-466
Number of pages22
JournalSIAM Journal on Numerical Analysis
Issue number1
StatePublished - Jan 2013
Externally publishedYes

Bibliographical note

KAUST Repository Item: Exported on 2020-10-01
Acknowledged KAUST grant number(s): KUS-C1-016-04
Acknowledgements: The research of R. Lazarov and Z. Zhou was supported in part by US NSF grant DMS-1016525. The work of all authors has been supported also by award KUS-C1-016-04, made by King Abdullah University of Science and Technology (KAUST).
This publication acknowledges KAUST support, but has no KAUST affiliated authors.


Dive into the research topics of 'Error Estimates for a Semidiscrete Finite Element Method for Fractional Order Parabolic Equations'. Together they form a unique fingerprint.

Cite this